Nebraska, 2012

Hail in Nebraska, September 3, 2012

September 3, 2012 · NWS OAX · 1 event in 1 county or zone

An isolated morning thunderstorm developed over Stanton county in an area with steep mid level lapse rates and an enhanced area of low level convergence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An isolated morning thunderstorm developed over Stanton county in an area with steep mid level lapse rates and an enhanced area of low level convergence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 3, 4:47 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 3, 4:47 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
547 AM CDT MON SEP 3 2012

.AVIATION...

EXPECT A GENERAL INCREASE IN SHOWER AND THUNDERSTORM COVERAGE THIS
MORNING AND EARLY AFTERNOON. FORECAST SOUNDINGS SHOW THAT IF PCPN
OCCURS...IT WOULD MOST LIKELY BE TSRA RATHER THAN JUST SHRA. TRIED
TO TIME THIS WITH TEMPO GROUPS. CEILINGS SHOULD REMAIN VFR...BUT
SOME MVFR VSBYS MAY OCCUR IN THE PCPN. WINDS WILL GENERALLY BE
LESS THAN 10 KNOTS...BUT HIGHER VALUES POSSIBLE WITH TSTM OUTFLOW.

MILLER

&&

.PREV DISCUSSION... /ISSUED 411 AM CDT MON SEP 3 2012/

DISCUSSION...

MAIN FORECAST CONCERN CENTERS AROUND THUNDERSTORM CHANCES THE
NEXT FEW DAYS THEN AGAIN ON THURSDAY.

LATEST WATER VAPOR IMAGERY SHOWS WEAK MID LEVEL SHORTWAVE OVER
NORTHEASTERN COLORADO. OUT AHEAD OF THIS FEATURE...REGIONAL RADAR
MOSIAC IS SHOWING A FEW RETURNS ACROSS SOUTHWESTERN NEBRASKA. AS
THE MENTIONED SHORTWAVE CONTINUES TO MOVE NORTHEAST THIS
MORNING...DO ANTICIPATE SCATTERED SHOWERS AND A FEW THUNDERSTORMS
TO DEVELOP BY MID TO LATE MORNING WHEN STRONGEST VERTICAL MOTION
IS FORECAST OVER THE AREA. MUCH OF THE ACTIVITY WOULD BE CONFINED
TO A STALLED SFC FRONTAL BOUNDARY EXTENDING ACROSS NORTHEAST
NEBRASKA. THIS FRONT IS EXPECTED TO DRIFT SOUTHEAST INTO
THE SOUTHEASTERN FORECAST AREA THIS AFTERNOON. UPPER LEVEL
FORCING WILL BE ENHANCED THROUGHOUT THE AFTERNOON AS RIGHT REAR
QUAD OF 300MB JET MAX TRAVELS OVERHEAD. WILL CARRY THE BEST TSTM
CHANCES ACROSS OUR SOUTHEASTERN COUNTIES ALONG THE SFC FRONT IN
THE AFTERNOON. FORECAST DEWPOINTS SOUTH OF THE BOUNDARY ARE
FORECAST IN THE UPPER 60S TO AROUND 70. DEPENDING ON RESIDUAL
CLOUD COVER...THE AREA MAY NOT BECOME AS MODERATELY UNSTABLE AS
EARLIER FORECAST...WHICH WOULD LIMIT SEVERE WEATHER CHANCES
SIGNIFICANTLY THIS AFTERNOON. IF SUN DOES HEAT THE AREA THIS
AFTERNOON...A MODERATELY UNSTABLE AIRMASS ALONG WITH 0-6KM BULK
SHEAR ON THE ORDER OF 40-50KTS COULD PRODUCE SCATTERED SEVERE
TSTMS...MAINLY SOUTH OF I-80. ENOUGH BULK SHEAR WOULD BE PRESENT
TO PRODUCE A FEW SUPERCELLS. FORECASTER CONFIDENCE ON THIS IS LOW
DUE TO UNCERTAINTY ON AMOUNT OF AFTERNOON DESTABILIZATION.

ANOTHER AREA OF SCATTERED SHOWERS IS FORECAST TO DEVELOP THIS
AFTERNOON TO OUR NORTHWEST ALONG A MORE WELL DEFINED SURFACE
COLD FRONT EXTENDING ACROSS THE CENTRAL DAKOTAS AND INTO CENTRAL
NEBRASKA. A WEAK MID LEVEL SHORTWAVE IS ALSO FORECAST TO SLIDE
ACROSS SOUTHERN SOUTH DAKOTA LATER THIS AFTERNOON INTO THIS
EVENING PROVIDING FORCING FOR ASCENT. IF STORMS DO DEVELOP ALONG
THIS BOUNDARY...THEY COULD SPREAD INTO OUR FAR NORTHWESTERN
COUNTIES DURING THE EVENING HOURS BUT QUICKLY DISSIPATE WITH LOSS
OF SUN IN THE EVENING.

TSTM ACTIVITY EXPECTED TO RETURN TO THE AREA TUESDAY AS A COLD
ACROSS THE HIGH PLAINS BECOMES MORE WELL DEFINED DURING THE
AFTERNOON AS IT PUSHES EAST ACROSS THE CENTRAL DAKOTAS AND INTO
CENTRAL NEBRASKA. TSTMS ARE POSSIBLE ALONG THE BOUNDARY AS IT QUICKLY
PUSHES SOUTHEAST OVER THE ENTIRE FORECAST AREA BY 12Z WED. HIGH
PRESSURE BUILDS IN BEHIND THE BOUNDARY LEAVING WEDNESDAY DRY.

THE NEXT CHANCE FOR TSTMS COMES THURSDAY INTO FRIDAY AS A POTENT
SHORTWAVE MOVES INTO THE CENTRAL PLAINS. A WARM FRONT WILL SET UP
SOMEWHERE IN THE CENTRAL PLAINS AND BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS...MAINLY ACROSS THE SOUTHERN CWA. COOLER
TEMPERATURES ARE EXPECTED FOR LATE THIS WEEK AND INTO THE WEEKEND
AS A STRONG UPPER TROUGH DROPS ACROSS THE REGION AND EVENTUALLY
CLOSES OFF OVER THE OHIO VALLEY REGION BY THE MIDDLE PART OF THE
WEEKEND.

KERN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Sep 3, 3:23 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
423 AM CDT MON SEP 3 2012

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-032330-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
423 AM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW ISOLATE THUNDERSTORMS ARE POSSIBLE
LATER THIS MORNING. SEVERE STORMS ARE NOT ANTICIPATED WITH THIS
ROUND OF STORMS...BUT MAY BE POSSIBLE LATER THIS AFTERNOON.

A WEAK FRONTAL BOUNDARY WILL SAG SOUTH TODAY AND WILL BE THE
FOCUS FOR THUNDERSTORMS INTO THE EVENING. A QUICK MOVING UPPER
LEVEL DISTURBANCE WILL AID THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. STORMS COULD BECOME SEVERE LATER THIS AFTERNOON WITH
DAMAGING WIND AND LARGE HAIL THE PRIMARY HAZARDS. IF CLOUD COVER
PERSISTS THROUGHOUT MUCH OF THE AFTERNOON...THIS WILL LIMIT THE
INSTABILITY AND SEVERE STORMS WOULD THEN BE LESS LIKELY. ANY
SEVERE STORMS SHOULD REMAIN GENERALLY SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND FROM
THURSDAY INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA LATER THIS AFTERNOON AND EARLY THIS EVENING.

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-032330-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
423 AM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER THIS
MORNING AND INTO THE AFTERNOON ALONG A NEARLY STALLED FRONT
EXTENDING ACROSS NORTHEAST NEBRASKA. SEVERE STORMS ARE NOT
ANTICIPATED ACROSS NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...BUT
ARE POSSIBLE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA LATER
TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND FROM
THURSDAY INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TONIGHT.

KERN

In the hours before

Special weather statement, Sep 3, 5:33 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
633 AM CDT MON SEP 3 2012

NEZ032-033-031200-
STANTON NE-CUMING NE-
633 AM CDT MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR STANTON AND SOUTHWESTERN
CUMING COUNTIES UNTIL 700 AM CDT...

AT 632 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF CLARKSON...OR 19
MILES SOUTHEAST OF NORFOLK...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 35 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
STANTON...WISNER AND PILGER.

LAT...LON 4209 9703 4209 9698 4177 9667 4175 9724
      4192 9736
TIME...MOT...LOC 1132Z 258DEG 27KT 4183 9716

MILLER

The radar

The Omaha radar (KOAX), 90 km away, was scanning. The volume nearest the first event began at 11:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stanton

When
September 3, 5:55 AM CST
Where
Stanton County, 6.21 mi SE of Stanton to 11.74 mi SE of Stanton
Measured
1.5 in hail
Reported by
Public
Coordinates
41.890, -97.140

Hail occurred at the intersection of highways 15 and 32 as well as 9 miles northwest of Howells.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399125.